Thunderstorm Wind, Yellowstone
- When
- July 13, 4:35 PM MST
- Where
- Yellowstone County, 3.75 mi SSE of Lockwood
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.730, -108.400
An isolated severe thunderstorm moved across portions of Yellowstone County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated severe thunderstorm moved across portions of Yellowstone County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 13, 1:55 PM MST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
255 PM MDT WED JUL 13 2011
.SHORT TERM...VALID FOR THU AND FRI...
AGAIN THERE WERE ONLY MINOR CHANGES TO THE SHORT TERM FORECAST
AFTER THE UPDATE THIS MORNING. THE WEATHER PATTERN REMAINS
GENERALLY THE SAME OVER THE NEXT COUPLE OF DAYS...WITH AN UPPER
LOW OVER THE PACIFIC NORTHWEST BRINGING UNSETTLED SOUTHWEST FLOW
ALOFT ACROSS THE REGION.
DID RAISE POPS SLIGHTLY FOR MUCH OF THE PERIOD. UPDATE THIS
MORNING WAS TO RAISE POPS FOR THIS AFTERNOON AND EVENING...IN
RESPONSE TO THE NAM COMING IN SUPPORTING CONVECTION MUCH LIKE
YESTERDAY...WITH STORMS BUILDING ON MOUNTAINS IN THE
AFTERNOON...AND PUSHING ACROSS THE REGION THROUGH THE EVENING.
SOME STORMS MAY BE STRONG. SEVERE STORMS ARE ALSO POSSIBLE BUT
NOT EXPECTED...WITH LIMITED DYNAMIC SUPPORT. ALSO RAISED POPS FOR
THURSDAY AS ANOTHER WAVE PUSHES THROUGH. ATTEMPTED TO TIME THIS
WAVE A BIT FOR TRANSITION THROUGH THE REGION...BRINGING ACTIVITY
TO THE WESTERN MOUNTAINS LATE THURSDAY MORNING/EARLY
AFTERNOON...WITH WAVE MOVING EASTWARD ACROSS THE REGION THROUGH
THE AFTERNOON AND EVENING. BEST CHANCES APPEAR TO BE ACROSS THE
NORTHERN TIER AT THIS POINT...BUT HAVE KEPT AT LEAST SLIGHT POPS
INTACT ACROSS THE REGION.
AS FOR TEMPS...MADE NO CHANGES AFTER BUMPING UP HIGHS FOR TODAY.
IT APPEARS THE WE SHOULD SEE ABOVE NORMAL TEMPS WITH HIGHS AROUND
90 TOMORROW.. LOWS TONIGHT AND TOMORROW NIGHT WILL BE ON THE WARM
SIDE...WITH 60 DEGREES IN MOST AREAS AS HIGH PWATS KEEP TEMPS FROM
DROPPING AS FAR AS WOULD USUALLY BE EXPECTED UNDER MAINLY CLEAR
SKIES. GILSTAD
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
THE EMPHASIS FOR THE EXTENDED WILL BE TO ADVERTISE THE HOTTEST
AIRMASS OF THE SUMMER. UPPER HEIGHTS BUILD SLIGHTLY THIS WEEKEND
INTO EARLY NEXT WEEK WITH A DRY SOUTHWEST FLOW INTO THE REGION.
HAVE RAISED TEMPERATURES SEVERAL DEGREES FOR THE WARMEST DAYS OF
SUNDAY AND MONDAY. WILL LIKELY SEE SOME OF OUR FIRST 100 DEGREE
TEMPERATURES DURING THIS TIME FRAME. THE PATTERN DOESNT CHANGE
MUCH INTO THE MIDDLE OF NEXT WEEK...BUT GUIDANCE DOES TRY TO TAP
A BIT OF MONSOON MOISTURE FOR TUESDAY INTO WEDNESDAY. THEREFORE
MAINTAINED RISK OF ISOLATED STORMS FOR TUESDAY AND WEDNESDAY WITH
SLIGHTLY LOWER TEMPERATURES...BUT STILL 90S MOST AREAS. FRIEDERS
&&
.AVIATION...
SCATTERED THUNDERSTORMS ARE EXPECTED INTO THIS EVENING ACROSS THE
REGION. LOCAL MVFR/IFR CONDITIONS CAN BE EXPECTED IN ANY
THUNDERSTORM WITH LOWERED VISIBILITIES IN HEAVY RAINFALL. FRIEDERS
&&
.PRELIMINARY POINT TEMP/POPS...
THU FRI SAT SUN MON TUE WED
-----------------------------------------------------------
BIL 061/091 063/089 062/092 064/097 064/098 064/097 063/094
32/T 21/U 11/U 11/U 11/U 12/T 22/T
LVM 052/086 051/086 050/091 052/095 052/095 055/094 053/091
33/T 21/B 11/B 11/U 11/U 12/T 22/T
HDN 062/092 060/092 059/095 062/098 063/099 062/101 061/096
32/T 21/U 11/U 11/U 11/U 12/T 22/T
MLS 063/091 064/091 063/094 065/099 066/100 066/098 063/093
32/T 32/T 21/U 11/U 11/U 12/T 22/T
4BQ 064/091 064/090 062/092 065/099 067/099 065/096 064/091
32/T 22/T 21/U 11/U 12/T 22/T 22/T
BHK 059/088 063/090 061/093 064/097 066/098 064/096 067/091
32/T 32/T 21/U 11/U 11/U 12/T 22/T
SHR 057/089 058/089 057/092 060/096 060/096 060/097 059/092
32/T 21/U 11/U 11/U 12/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 357 AM MDT WED JUL 13 2011 MTZ028>042-056>058-063>068-WYZ098-099-141000- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 357 AM MDT WED JUL 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS AFTERNOON AND EVENING. SOME STORMS MAY PRODUCE HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE WEATHER PATTERN WILL REMAIN FAVORABLE FOR WIDELY SCATTERED THUNDERSTORMS THURSDAY AND FRIDAY. THE POTENTIAL EXISTS FOR LOCALLY HEAVY RAINFALL WITH THE THUNDERSTORM ACTIVITY. VERY HOT TEMPERATURES ARE EXPECTED SUNDAY THROUGH TUESDAY WITH HIGHS IN MANY LOCATIONS REACHING THE MID TO UPPER 90S. PROLONGED EXPOSURE TO SUCH HOT TEMPERATURES CAN LEAD TO HEAT EXHAUSTION AND HEAT STROKE...SO PLEASE TAKE THE NECESSARY PRECAUTIONS IF YOU ARE PLANNING ON PARTICIPATING IN OUTDOOR ACTIVITIES. EXPECT WATER LEVELS ON AREA RIVERS AND STREAMS TO CONTINUE TO DECREASE GRADUALLY. NONETHELESS...RIVERS WILL REMAIN HIGH AND FAST FOR THE FORESEEABLE FUTURE...AND CAUTION SHOULD BE USED WHEN NEAR ANY WATERWAY UNTIL LEVELS SUBSIDE SIGNIFICANTLY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
320 PM MDT WED JUL 13 2011
MTZ041-066-067-132200-
ABSAROKA/BEARTOOTH MOUNTAINS MT-BEARTOOTH FOOTHILLS MT-NORTHERN SWEET
GRASS MT-
320 PM MDT WED JUL 13 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SWEET GRASS COUNTY UNTIL
400 PM MDT...
AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTH OF BIG TIMBER...MOVING EAST AT 25
MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
BIG TIMBER AROUND 330 PM MDT.
GREYCLIFF AROUND 335 PM MDT.
LAT...LON 4589 11001 4584 10968 4565 10958 4560 10973
4552 10992 4573 11010
TIME...MOT...LOC 2120Z 251DEG 21KT 4564 10984SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
330 PM MDT WED JUL 13 2011
MTZ034-039-056-066-132230-
BEARTOOTH FOOTHILLS MT-EASTERN CARBON MT-NORTHERN STILLWATER MT-RED
LODGE FOOTHILLS MT-
330 PM MDT WED JUL 13 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON...CENTRAL
STILLWATER AND EASTERN SWEET GRASS COUNTIES UNTIL 430 PM MDT...
AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST
OF ABSAROKEE TO 9 MILES NORTH OF RED LODGE TO 17 MILES SOUTHEAST OF
RED LODGE...AND MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
ABSAROKEE AND FOX AROUND 335 PM MDT.
REED POINT AROUND 345 PM MDT.
BELFRY AROUND 355 PM MDT.
ROBERTS AROUND 400 PM MDT.
COONEY RESERVOIR ST PARK AROUND 405 PM MDT.
COLUMBUS...EAST BRIDGER...BRIDGER...BOYD...FROMBERG AND JOLIET AROUND
430 PM MDT.
LAT...LON 4500 10914 4508 10922 4511 10921 4527 10940
4570 10977 4570 10969 4565 10965 4566 10959
4581 10954 4593 10928 4525 10869 4522 10870
4521 10865 4511 10856 4498 10882
TIME...MOT...LOC 2130Z 237DEG 11KT 4568 10960 4532 10929
4501 10900SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
341 PM MDT WED JUL 13 2011
MTZ040-065-068-132245-
CRAZY MOUNTAINS MT-LIVINGSTON AREA MT-NORTHERN PARK MT-
341 PM MDT WED JUL 13 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PARK COUNTY UNTIL 445 PM
MDT...
AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS NEAR LIVINGSTON...MOVING NORTHEAST AT
15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
CLYDE PARK AROUND 410 PM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4618 11078 4616 11029 4561 11039 4563 11046
4562 11047 4572 11075
TIME...MOT...LOC 2141Z 223DEG 12KT 4573 11056SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
355 PM MDT WED JUL 13 2011
MTZ035-038-057-132300-
NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-YELLOWSTONE MT-
355 PM MDT WED JUL 13 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BIG HORN AND SOUTHERN
YELLOWSTONE COUNTIES UNTIL 500 PM MDT...
AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF FORT SMITH...OR 31 MILES
SOUTHEAST OF BILLINGS...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF SOUTHERN
YELLOWSTONE AND WESTERN BIG HORN COUNTIES. THIS STORM WILL NOT
IMPACT THE CITY OF BILLINGS OR THE BILLINGS HEIGHTS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4581 10826 4560 10752 4539 10784 4530 10816
4535 10854
TIME...MOT...LOC 2154Z 221DEG 11KT 4543 10813SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
408 PM MDT WED JUL 13 2011
MTZ028-063-132315-
JUDITH GAP MT-SOUTHERN WHEATLAND MT-
408 PM MDT WED JUL 13 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHEATLAND COUNTY UNTIL
515 PM MDT...
AT 408 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF HARLOWTON...MOVING
NORTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
TWODOT AROUND 440 PM MDT.
HARLOWTON AROUND 515 PM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4642 10965 4621 11007 4622 11018 4624 11021
4628 11022 4632 11029 4633 11030 4666 11009
TIME...MOT...LOC 2208Z 228DEG 11KT 4631 11012SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 435 PM MDT WED JUL 13 2011 MTZ035-132330- YELLOWSTONE MT- 435 PM MDT WED JUL 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YELLOWSTONE COUNTY UNTIL 530 PM MDT... AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTH OF BILLINGS...MOVING NORTH AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... BILLINGS AROUND 510 PM MDT. BILLINGS WEST END AND LOCKWOOD AROUND 515 PM MDT. BILLINGS HEIGHTS AROUND 520 PM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4594 10867 4601 10822 4557 10832 4553 10857 TIME...MOT...LOC 2235Z 169DEG 15KT 4564 10847
The Billings radar (KBLX), 21 km away, was scanning. The volume nearest the first event began at 23:33 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323427.